Many college students suffer from mental illness (Table 1),1 which can have a negative impact on academic performance. Although psychotropic medications are an important part of treatment for many college students, the potential for misuse always is present. Drug misuse occurs when patients use medications for reasons inconsistent with legal or medical guidelines.2 For example, patients may take a medication that has not been prescribed for them or in a manner that is inconsistent with the prescriber’s instructions, including administration with other substances.3
Misuse of psychotropic drugs is prevalent among college students. A study of 14,175 students from 26 campuses reported that 14.7% of students taking a psychotropic are doing so without a prescription, including stimulants (52.6%), anxiolytics (38.4%), and antidepressants (17.4%).4 Another study states that more than one-third of responders reported misuse of >1 class of medication.5
Psychotropic misuse is concerning because it increases the risk of adverse events. Nearly one-half of medication errors are associated with writing and dispensing the prescription, which means that prescribers can work to reduce these errors.6 However, nonadherence, prescription misuse, and failure to disclose use of over-the-counter drugs, illicit drugs, and herbal products makes preventing most adverse events difficult, if not impossible, for prescribers.7,8
Psychotropic drug misuse among college students is highly variable and unpredictable. Students misuse medications, including stimulants, benzodiazepines, and antidepressants, for a variety of reasons, such as study enhancement, experimentation, intoxication, self-medication, relaxation, and stress management.8 One survey reported that >70% of students taking a psychotropic medication took it with alcohol or another illicit drug.9
However, <20% of those using a psychotropic medication with alcohol or other illicit drugs told their health care provider(s),9 making it impossible for clinicians to predict a patient’s risk of drug− drug interactions and subsequent adverse events. Additionally, additive effects could occur10 and changes in a patient’s presentation could be caused by a reaction to a combination of medications, rather than a new symptom of mental illness.
This article will examine common issues associated with drug misuse among college-age students and review prevention strategies (Table 2).
Stimulants have the highest rate of diversion; 61.7% of college students prescribed stimulants have shared or sold their medication.11 A survey of 115 students from 2 universities reported that the most common reason for stimulant misuse was to enhance academic performance.12 The same survey showed that some students take stimulants with Cannabis (17%) and alcohol (30%).12 As a result, in addition to lowering grade point average (GPA) and other academic difficulties,13 students misusing stimulants are at risk of drug interactions.14
It is critical to ascertain the route of drug administration, because non-oral routes, including crushing then snorting or injecting, are associated with additional health concerns, such as accidental death or blood-borne illnesses.15,16 Cardiac adverse effects of stimulants include hypertension, vasospasm, tachycardia, and dysrhythmia; psychiatric and other effects include serotonin syndrome, hallucinations, anxiety, paranoia, seizures, tics, hyperthermia, and tremor.17 Health care providers prescribing or caring for people taking a stimulant should monitor for these potential effects.
The risk of switch to mania might not be apparent to those who prescribe stimulants or to young people who take non-prescribed stimulants for academic enhancement or to achieve medication-induced euphoria. Adolescent stimulant use is associated with symptoms of early-onset bipolar disorder in patients who have attention-deficit/ hyperactivity disorder (ADHD) and undiagnosed bipolarity.18
The cardiovascular risk associated with stimulant use is debatable. Although several studies have been conducted,19-21 methodological factors limit their applicability. To minimize potential risks, several precautions should be taken before prescribing a stimulant to treat ADHD.
First, obtain a detailed personal and family medical history, asking about possible cardiovascular disease. Second, carefully scrutinize the patient’s cardiovascular system during the physical exam. Third, consider additional testing, such as an electrocardiogram, if the patient’s history or physical exam indicates possible risk.22
As a prescriber, you should be aware of the prevalence of stimulant use among students with and without ADHD, including those who could be feigning ADHD symptoms.15 Diversion could occur through sharing medications or selling them to friends and family.11 It also is possible that these medications may be used with other illicit substances, such as Cannabis, ecstasy, cocaine, and opiates.23 Students also could misuse stimulants by taking more than the prescribed dosage.24
Risk factors for misuse of stimulants include: heavy alcohol use, previous illicit drug use, white race, fraternity or sorority membership, low GPA, increased hyperactivity symptoms, and attendance at a competitive college or university.25-27
Misuse of benzodiazepine is a significant component of prescription drug abuse and often occurs with other medications and alcohol.28 Additional methods of misuse include increased dosage and non-oral routes of administration.29
A 2001 national survey reported that 7.8% of college students have misused benzodiazepines.23 Common characteristics of benzodiazepine abusers include young age, male sex, personality characteristics of impulsivity and hopelessness, and abuse of other drugs, including cocaine and methadone.28,29